Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Vitamin D toxicity anyone?

Discussion in 'General ME/CFS Discussion' started by RoyJones, Jan 7, 2017.

  1. RoyJones

    RoyJones

    Messages:
    17
    Likes:
    1
    Hello. I'm currently in a very bad crash after using amitryptyline but I was just wondering I had low vitamin d levels in May so my gp put me on a high dose for six weeks which boosted my levels up to 103 and I have been on a maintenance dose of 2500 IU ever since. I'm just wondering if I could be overdosing on it as I have complete loss of appetite, nausea, severe muscle weakness, air hunger, whole body feels like lead. Just wondering if anyone has experienced vit d toxicity. I'm going to stop taking it today.
     
  2. Mary

    Mary Senior Member

    Messages:
    2,744
    Likes:
    6,131
    Southern California
    I would stop it too. My former doctor said 75 was the upper limit of what vitamin D levels should be. This describes symptoms of vitamin D toxicity, which sound like what you are experiencing: https://www.vitamindcouncil.org/about-vitamin-d/am-i-getting-too-much-vitamin-d/
    and here: http://www.mayoclinic.org/healthy-l...xpert-answers/vitamin-d-toxicity/faq-20058108

    I would notify your doctor as well and find out if he or she recommends treatment for vitamin D toxicity. I've never experienced it so have no information there, but I would read these articles. They say the symptoms are from hypercalcemia which occurs because of too much vitamin D.
     
    RoyJones likes this.
  3. Sandman00747

    Sandman00747 Senior Member

    Messages:
    101
    Likes:
    472
    United States, Kansas
    It's pretty hard to OD on 2500 IU a day. However, if you are a sun worshiper or have extremely high efficiency in absorbing the vitamin, I'm sure it is possible. Your doc will want to run a vitamin D level and a serum calcium, and possibly a parathryroid hormone level as that's the only real way to know.
     
    RoyJones likes this.
  4. RoyJones

    RoyJones

    Messages:
    17
    Likes:
    1
    Thanks for both of you replying. It could be purely down to the amitriptyline but I'm going to stay off the vitamin d as 103 sounds like a high level to give a 2500IU maintenance dose for. I read 600IU is the recommended daily limit and being fat soluble it could be contributing to me feeling so bad at the moment. I've had the standard blood tests recently and results apparently normal however I'm noticing very dark orange urine in the morning since I've been like this and imagine it could be a sign my kidneys are struggling to deal with something. Just trying to get to the bottom of what is going on inside me at the moment. Thanks again.
     
    Sandman00747 likes this.
  5. GlassHouse

    GlassHouse

    Messages:
    36
    Likes:
    99
    I would taper back down to go off it and see if symptoms improve. And then get the level re-checked every few months, using that info to adjust your dose (if it falls too low, start supplementing with a very small dose).

    It really depends on how well your body absorbs it. I get a lot of sun but my initial vit D was only 15 ng/mL (the lab listed the normal range as 30 - 100 ng/mL). I started supplementing and increased the dose by 1000 IU/ day each month and kept getting the level re-checked. I found that 10,000 IU/ day is needed to keep my level around 40 ng/ mL.

    It's worth noting that I am heterozygous or homozygous for mutations for all my vit D receptor genes (23andMe) so I must not absorb it very well.

    You know your body best, and I agree that 103 seems like you would not need to continue supplementing at the same level as when you were low in May.
     
    RoyJones and Sandman00747 like this.
  6. RoyJones

    RoyJones

    Messages:
    17
    Likes:
    1
    Thanks Glasshouse. My levels were as low as 7 when I started supplementation. I took 50,000 IU once a week for six weeks and got my level up to 103 so I assume I'm absorbing it well. I've been on 2500IU since June and probably didn't need it although I'm housebound and can't get sunlight. I better get my levels rechecked. I've not taken any for two days and noticing I'm managing to move about a bit more today or could be just coincidence. Still feel like lead and generally awful. Thanks again.
     
  7. xrayspex

    xrayspex Senior Member

    Messages:
    973
    Likes:
    242
    u.s.a.
    I am curious if you noticed benefit from improving your vitamin D....before it came to this
     
    Sandman00747 likes this.
  8. RoyJones

    RoyJones

    Messages:
    17
    Likes:
    1
    Not sure really. I was in a bad crash earlier in the year and had bloods done and found very low vit d levels and I gradually came out of the crash after levels were corrected or it could of just been coincidence. I think this now is mainly down to the amitriptyline but was just curious to hear if anyone here had experienced vit d toxicity as alot of us are supplementing it. I'm maybe just clutching at straws. I've been off amitriptyline for four months now and I'm still slowly getting worse. I'm sure stopping the vit d for a couple of months won't do me any harm as I don't need any excess of anything at the moment. I'm going to stop all supplements apart from digestive enzymes and betaine hcl as I think the amitriptyline has messed up my gut.
     
  9. alicec

    alicec Senior Member

    Messages:
    1,405
    Likes:
    2,716
    Australia
    103 (assuming the units are ng/ml) is high, but toxic levels are usually considered to be >150 ng/ml.

    You obviously responded very well to the high doses and over shot the mark a bit. Just stop taking it for a month or so and test again.

    Once levels reduce, 2,500 IU daily is a reasonable maintenance dose but you should test every now and then to be sure.

    As for what is a reasonable level, there is some controversy about this. Chris Masterjohn has written some of the most thorough and thoughtful articles about this. Here is one.

    He says that there is good evidence for at least 32 ng/ml beng a reasonable level, 40-50 ng/ml may be ideal. Higher levels may be ok as long as adequate vit A and K2 is being consumed but little is really known.

    This latter point is very important since these three fat soluble vitamins work together. Vit D toxicity is probably due to inadequate vit K2, vit A toxicity to inadequate vit D. Here is another Masterjohn article of relevance.
     
  10. Valentijn

    Valentijn Senior Member

    Messages:
    14,281
    Likes:
    45,814
    The trendy VDR SNPs have very little impact. They are also reported by Yasko and Genetic Genie in a contradictory manner. Either VDR Bsm or VDR Taq always has the risk reported incorrectly.

    A list of relevant VDR mutations is at http://forums.phoenixrising.me/index.php?threads/interesting-vdr-variations.24480/ . The ones having a sizable impact are typically the bolded and underlined missense mutations.
     
  11. xrayspex

    xrayspex Senior Member

    Messages:
    973
    Likes:
    242
    u.s.a.
    the amitriptyline was helpful? and why are you going off of it? when I took the tricyclics in the 90s for awhile I did notice my chemical sensitivity decreased, probably from the anti-histamine aspect of them. unfortunately they bothered my heart and gave me insomnia.
     

See more popular forum discussions.

Share This Page